Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS Binghamton, NY

September 2, 2014Chemung County, Schuyler County, Steuben County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 2, 2014, 6:32 PM EDT for Chemung County, Schuyler County, Steuben County, New York; Bradford County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 6:32 PM EDT (22:32 UTC)
Expired
Sep 2, 2014, 7:15 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 74 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 4:39 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:51 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 2, 4:51 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING ACCOMPANIED BY
A ROUND OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG TO SEVERE WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DRY
WARM WEATHER WILL FOLLOW BEHIND THE FRONT FOR WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
445 PM UPDATE...
SEVERE THUNDERSTORM WATCH ISSUED FOR ENTIRE CWA UNTIL 10 PM...02Z.
SEVERE THUNDERSTORM WARNINGS BEING ISSUED BY BUF AND CTP. NO
REPORTS YET. BROKEN LINE ON NW EDGE OF CWA SHOULD MOVE THROUGH
MIDDLE OF CWA AROUND 00Z AND OUT NEAR 2Z. PRODUCTS UPDATED AND
DAMAGING WINDS ADDED TO GRIDS.

3 PM UPDATE...

WARM HUMID AIRMASS OVER THE CWA AHEAD OF A COLD FRONT IN SE
ONTARIO. LINES OF SHOWERS AND THUNDERSTORMS AHEAD THE FRONT FROM
NE NY TO WRN NY AND WRN PA. CONVECTION BRUSHING THE FAR NORTH NOW
BUT BULK OF IT WILL COME IN 5 TO 8 PM. CONVECTION EXITS SE TOWARDS
MIDNIGHT. THE ENTIRE CWA WILL HAVE AT LEAST ONE ROUND OF SHOWERS
AND THUNDERSTORMS. BY LATE EVE DIURNAL HEATING DIES WITH WEAKER
WINDS IN THE SE SO TSTORMS WILL BE DYING. IN THE NW HALF BEST CHC
OF SEVERE DUE MOSTLY TO DAMAGING WINDS. CAPE CURRENTLY OVER 1K
WITH SFC TEMPS IN 80S WITH DEWPTS POOLING A70. BULK 6KM SHEAR WILL
GET TO 50 KT BUT LL SHEAR WEAK WITH LIGHT WINDS AND LITTLE
TURNING. BEST FORCING ACROSS NY.

LATE TONIGHT HIGH PRESSURE ALREADY MOVING EAST ACROSS PA WHILE
DRIER AND COOLER AIR MOVES IN FROM THE NW AT LOW LEVELS. WITH THE
LIGHT LL WINDS AND THE WET GROUND FOG SHOULD BE COMMON IN AT LEAST
THE VALLEYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
3 PM UPDATE...

HIGH PRESSURE AT THE SURFACE WILL BUILD INTO THE AREA BY EVENING
AND REMAIN THROUGH THURSDAY. ALOFT THE FLOW WILL BE ZONAL. COOLER
AIR ON THURSDAY WILL QUICKLY MODERATE ON THE BACK SIDE OF THE
HIGH. UPPER LEVEL HEIGHTS WILL RISE WHILE LOW LEVELS INCREASE OUT
OF THE SOUTHWEST. ABOVE NORMAL TEMPS THU AROUND 80 RISE INTO THE
M80S THU AND FRI. A STRONG COLD FRONT GETS INTO SE ONTARIO LATE
FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRI AFTN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRI WILL BE WARM AND HUMID AS A WSW FLOW OVER THE TOP OF THE RDG
BRINGS WARM AIR AND MOISTURE INTO THE REGION. ANOTHER STRONG COLD
FNT APRCHS FOR SAT BRINGING A GOOD CHANCE FOR SHWRS AND TRWS.
HIPRES BLDS BACK IN WITH COOLER AND DRIER AIR THRU THE END OF THE
PD. SOME HINT FROM THE MODELS THAT THE FNT COULD STALL OUT OVER
THE MID ATLANTIC BUT IT LOOKS FOR NOW LIKE THE FNT WILL STAY WELL
SOUTH OF THE FCST AREA. TEMPS LOOK TO BE ABV NRML FOR THE
PD...XCPT FOR MON WHEN THEY WILL BE NEAR NRML.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
COLD FNT APRCHG THE AREA THIS AFTN TRIGGERING CONV OVER SW
ONTARIO. MODELS IN RSNBL AGREEMENT FOR THE TIMING OF THE FNT AND
BEST CHANCE OF TRWS WITH RESTRICTIONS BETWEEN 21Z OND 02Z OVER THE
AREA. XPCT GRADUAL CLRG BHD THE FNT WITH VERY DRY AIR MVG IN.
XCPTN WILL BE AT ELM ONCE AGAIN AS THE ATMOS DECPLS AND WET GND
HELPS DVLP DENSE FOG AND VLIFR FOR SVRL HRS BEFORE DAWN. VFR
RETURNS TO ELM AND CONTS ELSWHERE THRU THE END OF THE TAF PD.

OUTLOOK...

WED NGT-FRI...VFR...EXCEPT POSSIBLE EARLY MORNING FOG...MAINLY KELM.

SAT...RESTRICTIONS PSBL IN SHRA/TSRA.

SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Sep 2, 4:47 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT TUE SEP 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-032100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
447 PM EDT TUE SEP 2 2014

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO EARLY EVENING...WITH DAMAGING WINDS BEING THE
MAIN THREAT. ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Sep 2, 4:35 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT TUE SEP 2 2014

NYZ009-037-022130-
ONEIDA NY-
435 PM EDT TUE SEP 2 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHERN ONEIDA COUNTY...

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED 7 MILES WEST OF CAMDEN...AND MOVING EAST AT 40
  MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMDEN AND FLORENCE AT 445 PM EDT...
  BLOSSVALE AT 450 PM EDT...
  GLENMORE AT 455 PM EDT...
  POINT ROCK AT 500 PM EDT...
  AVA AND STOKES CORNER AT 505 PM EDT...
  FRENCHVILLE AND WESTERNVILLE AT 510 PM EDT...
  PIXLEY FALLS STATE PARK AT 515 PM EDT...
  BOONVILLE AT 520 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4361 7511 4334 7507 4325 7588 4332 7587
      4333 7589 4346 7583 4348 7577 4343 7556
      4343 7552 4361 7513

DJP
Special weather statement, Sep 2, 5:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT TUE SEP 2 2014

NYZ009-037-022145-
ONEIDA NY-
520 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA
COUNTY...

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BOONVILLE TO STEUBEN...AND
  MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PROSPECT AND HINCKLEY AT 530 PM EDT...
  WOODGATE AT 535 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4333 7507 4330 7511 4330 7513 4326 7515
      4324 7511 4321 7529 4347 7543 4356 7524
      4358 7510

TAC
Special weather statement, Sep 2, 5:46 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
546 PM EDT TUE SEP 2 2014

NYZ015>018-044-022245-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-YATES NY-
546 PM EDT TUE SEP 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN
CORTLAND...SENECA...SOUTHERN CAYUGA...SOUTHERN ONONDAGA AND YATES
COUNTIES...

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF KENDAIA TO BRANCHPORT...
  AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SAMPSON STATE PARK AND PORTER CORNER AT 555 PM EDT...
  CANOGA AND CAYUGA LAKE STATE PARK AT 600 PM EDT...
  DEANS COVE BOAT LAUNCH AND BONAVISTA STATE PARK AT 605 PM EDT...
  LODI POINT STATE PARK AND OVID AT 610 PM EDT...
  LONG POINT STATE PARK AND MAPLETON AT 615 PM EDT...
  MELROSE PARK AND LONG POINT STATE PARK AT 620 PM EDT...
  WYCKOFF AND MERRIFIELD AT 625 PM EDT...
  SKANEATELES AND SCIPIO CENTER AT 630 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4277 7705 4277 7699 4282 7699 4288 7694
      4300 7603 4262 7641 4263 7667 4257 7662
      4254 7681 4254 7689 4253 7690 4249 7715
      4258 7715 4258 7723

TAC
Local storm report, Sep 2, 5:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     GREENWOOD               42.13N  77.65W
09/02/2014                   STEUBEN            NY   PUBLIC

            MULTIPLE TREES DOWN

&&

DJP
Local storm report, Sep 2, 6:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     HAMMONDSPORT            42.41N  77.22W
09/02/2014                   STEUBEN            NY   911 CALL CENTER

            TREES AND WIRES ACROSS ROAD

&&

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:35 PM EDTSpecial Weather StatementBGMOneida55 min
Sep 2, 5:20 PM EDTSpecial Weather StatementBGMOneida25 min
Sep 2, 5:20 PM EDTSevere Thunderstorm WarningBGMSteuben55 min
Sep 2, 5:46 PM EDTSpecial Weather StatementBGMSeneca, Yates59 min
Sep 2, 5:54 PM EDTSevere Thunderstorm WarningBGMSteuben66 min
Sep 2, 6:46 PM EDTSpecial Weather StatementBGMMadison, Onondaga59 min
Sep 2, 7:10 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Cortland, Schuyler, Tioga, Tompkins65 min
Sep 2, 7:32 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego58 min
Sep 2, 7:37 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga53 min
Sep 2, 7:13 PM EDTSevere Thunderstorm WarningBGMBradford62 min
Sep 2, 7:50 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming55 min

Nearby

Severe Thunderstorm Warnings in New York, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.